Alert archive / Wyoming / Tornado Warnings in 2004

Tornado Warning 1, NWS Riverton, WY

June 18, 2004Sweetwater County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 18, 2004, 10:13 PM MDT for Sweetwater County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2004, 10:13 PM MDT (04:13 UTC)
Expired
Jun 18, 2004, 11:00 PM MDT
In force
47 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 156 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 4.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2004-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2004-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WFUS55 KRIW 190413
TORRIW
WYC037-190500-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1013 PM MDT FRI JUN 18 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING

* UNTIL 1100 PM MDT

* AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER SUPERIOR...
  OR ABOUT 15 MILES NORTHEAST OF ROCK SPRINGS...MOVING EAST AT 35
  MPH.

* THE TORNADO WILL BE NEAR...
  I80 EXIT 136 AROUND 1030 PM MDT
  I80 EXIT 139 AROUND 1035 PM MDT
  I80 EXIT 142 AROUND 1040 PM MDT
  I80 EXIT 146 AROUND 1045 PM MDT
  I80 EXIT 150 AROUND 1050 PM MDT
  TABLE ROCK AROUND 1055 PM MDT

MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4182 10899 4165 10907 4136 10837 4171 10822

$$

CUNNINGHAM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 18, 5:04 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 18, 5:04 PM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
504 PM MDT FRI JUN 18 2004

.TODAY NIGHT THROUGH MONDAY...
UNSETTLED WEATHER IS THE BEST DESCRIPTOR THROUGH THE SHORT TERM.
POSSIBLY STRONG CONVECTIVE CELLS DEVELOPING OVER SOUTHWEST WYOMING
AND SOUTH CENTRAL IDAHO WILL PERSIST UNTIL AROUND 10 PM...AFTER
WHICH TIME THE CELLS WILL BEGIN TO WEAKEN AS THE SURFACE HEATING
FACTOR IS LOST. THE WV LOOPS SHOW MOIST SW FLOW ALOFT EXTENDING FROM
JUST OFF THE CALIFORNIA COAST THROUGH THE CENTRAL AND NORTHERN
ROCKIES. THAT FLOW AND LIFT WILL RESULT IN SCATTERED RAIN SHOWERS
MAINLY OVER OUR WESTERN ZONES UNTIL MIDNIGHT...WHEN THE PRECIP WILL
CHANGE TO SNOW OVER THE HIGHER MOUNTAINS. ISOLATED RAIN SHOWERS AND
AFTERNOON THUNDERSTORMS WILL PERSIST OVER THE MOUNTAINS AND THE LOWER
ELEVATIONS THROUGH SATURDAY. A COLD FRONT WILL PUSH THROUGH SUNDAY
AFTERNOON AND EVENING...WITH INCREASING PREFRONTAL WINDS AND ENOUGH
INSTABILITY FOR ANOTHER ROUND OF AFTERNOON AND EVENING
THUNDERSTORMS. A SLIGHT CHANCE OF RAIN AND ISOLATED AFTERNOON
THUNDERSTORMS IS IN STORE FOR MONDAY WITH NEARLY ZONAL UPPER FLOW
DEVELOPING AHEAD OF ANOTHER OFFSHORE PACIFIC TROUGH.

.TUESDAY THROUGH FRIDAY...
DECREASING POPS FOR TUESDAY AS THE UPPER RIDGE BEGINS TO BUILD OVER
THE INTERMOUNTAIN WEST AHEAD OF THE OFFSHORE TROUGH. THE LONG RANGE
GFS WED-FRI KEEPS THE UPPER RIDGE AXIS TO OUR WEST WHICH MEANS NW
FLOW ALOFT. HAVE GONE WITH DRY WX WED/THU FOR NOW. LOOKS LIKE ANOTHER
COLD FRONT MOVES THROUGH THE N AND E ZONES FRIDAY NIGHT. AHEAD OF IT
SOME INSTABILITY AND HAVE ADDED LOW POPS TO THE N/NE ZONES FRI PM AND
EVE. LITTLE CHANGE IN HIGHS MON/TUE WITH A LITTLE WARMING WED-FRI.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CF/AR
Hazardous weather outlook, Jun 18, 5:00 AM MDT, 17 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI JUN 18 2004

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI JUN 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MORNING SHOWERS AND ISOLATED THUNDERSTORMS WILL PRODUCE
LOCALIZED RAINFALL OF ONE QUARTER TO ONE HALF INCH WITH BRIEF
SNOW ACCUMULATIONS UP TO 2 INCHES IN THE MOUNTAINS ABOVE 8000 TO 9000
FEET. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING IN WESTERN WYOMING...SPREADING EAST OVERNIGHT. LOCALIZED
RAINFALL AMOUNTS OVER ONE HALF INCH ARE POSSIBLE WITH THE HIGHER
MOUNTAIN PEAKS GETTING 1 TO 3 INCHES OF SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG THUNDERSTORMS MAY DEVELOP IN WESTERN WYOMING BY MIDDAY
SATURDAY AND THEN SPREAD INTO CENTRAL WYOMING DURING THE AFTERNOON
AND EVENING. THE STRONGEST STORMS MAY CONTAIN MARBLE TO NICKEL
SIZED HAIL AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HEAVY RAINFALL OVER ONE HALF
INCH...ANY HIGH WATER OR FLOODED ROADS...AND MOUNTAIN SNOWFALL.

SKRBAC

In the hours before

Local storm report, Jun 18, 6:12 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
612 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             SMOOT                   42.62N 110.92W
06/18/2004  1.25 INCH        LINCOLN            WY   PUBLIC

&&

HAHN
Local storm report, Jun 18, 8:53 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
853 PM MDT FRI JUN 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             DIAMONDVILLE            41.78N 110.54W
06/18/2004  0.75 INCH        LINCOLN            WY   PUBLIC

&&

SKRBAC

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:28 PM MDTSevere Thunderstorm WarningRIWLincoln47 min
Jun 19, 2:58 PM MDTSevere Thunderstorm WarningRIWSweetwater62 min
Jun 19, 5:30 PM MDTSevere Thunderstorm WarningRIWSweetwater30 min
Jun 19, 5:31 PM MDTSevere Thunderstorm WarningRIWFremont, Sublette59 min

Nearby

Tornado Warnings in Wyoming, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.